Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Denver/Boulder, CO

June 21, 2002Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 21, 2002, 5:22 PM MDT for Adams County, Weld County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 5:22 PM MDT (23:22 UTC)
Expired
Jun 21, 2002, 6:00 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 33 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
3114 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 212322
SVRDEN
COC001-123-220000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KEENESBURG...OR ABOUT 24 MILES            
  SOUTHEAST OF GREELEY...MOVING NORTH AT 15 MPH.  THIS STORM COULD   
  PRODUCE WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HUDSON...
KEENESBURG...MILTON RESERVOIR...PROSPECT VALLEY AND ROGGEN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3993 10470 3992 10436 4032 10429 4032 10469

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:45 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 2:45 PM MDT, 2 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT FRI JUN 21 2002

SHORT TERM DISCUSSION:  CURRENT RADAR PICTURES ARE INDICATING
ISOLATED SHOWERS COVERAGE OVER THE MOUNTAIN AND FOOTHILLS
AREAS...INCLUDING THE HAYMAN FIRE.   THE RADAR IS INDICATING A
BOUNDARY ACROSS THE PLAINS JUST EAST OF THE DENVER METRO AREA
PUSHING NORTHWESTWARD.  SOME CONVECTION IS DEVELOPING ALONG THIS
BOUNDARY.   WILL KEEP WITH 10-20% ON THE POPS IN ALL AREAS.
OVERNIGHT...GRIDS SHOW SKIES TO BE PARTLY CLOUDY TONIGHT AND THE
SATELLITE PICTURES CONCUR SOMEWHAT.  WILL MAKE SURE TEMPERATURES ARE
WARM ENOUGH.  THE SOUTHWESTERLY FLOW ALOFT INCREASES A BIT OVERNIGHT
INTO MID DAY SATURDAY AS THE UPPER TROUGH OVER THE GREAT BASIN
WEAKENS AND PUSHES NORTHEASTWARD TO THE NORTH OF THE FORECAST AREA.
THE DIV-Q GRIDS SHOW WEAK SYNOPTIC SCALE ASCENT FROM THIS EVENING
INTO SATURDAY ABOUT EARLY AFTERNOON.  SOME MID LEVEL MOISTURE WILL
BE AROUND BUT THERE IS LITTLE LOW LEVEL MOISTURE TO DEAL WITH...NO
POPS OVER THE PLAINS FOR SATURDAY...BUT WILL KEEP ISOLATED GOING
IN THE MOUNTAINS.

LONG TERM DISCUSSION:  BY SATURDAY NIGHT...THE UPPER TROUGH/CLOSED
LOW PUSHES EASTWARD WELL NORTH OF THE FORECAST AREA WITH WEAK ZONAL
FLOW PROGGED FOR THE FORECAST AREA BY SUNDAY.  BY LATE SUNDAY INTO
MONDAY AN UPPER RIDGE BUILDS UP INTO THE FORECAST AREA FROM THE
SOUTH.  LOW LEVEL PRESSURE AND WINDS FIELDS SHOW A BIT OF COLD FRONT
AND UPSLOPE FOR MONDAY.  THE MOISTURE GRIDS SHOW VERY LITTLE
MOISTURE BY EARLY SUNDAY MORNING.  THIS CONTINUES INTO MONDAY...WITH
A BIT OF INCREASE BY MONDAY AFTERNOON.  THE MAIN THING IS THAT THE
LOW LEVELS ARE VERY DRY AND EVEN LIMITED POPS WILL BE HARD TO COME
BY.  NO POPS FOR SUNDAY.  WILL PUT ISOLATED IN FOR MONDAY
AFTERNOON.  TEMPERATURES ARE PROGGED TO CONTINUE VERY WARM...WITH A
BIT OF COOLER ON MONDAY.  IN THE EXTENDED PERIOD...MODELS INDICATE A
LARGE UPPER LEVEL RIDGE CENTERED JUST WEST OF THE FORECAST AREA FOR
TUESDAY THROUGH FRIDAY.  SOME LOW AND MIDDLE LEVEL MOISTURE IS
INDICATED OVER THE FORECAST SO WILL KEEP SLIGHT CHANCE GOING.
TUESDAY LOOKS COOLER THEN THE REST OF THE EXTENDED DAYS.   RJK

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:27 PM MDTSevere Thunderstorm WarningBOULincoln63 min
Jun 20, 9:07 PM MDTSevere Thunderstorm WarningBOUWashington53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.